Wyoming, 2024

Winter Storm in Wyoming, February 14 to 16, 2024

February 14 to 16, 2024 · NWS RIW · 9 events in 9 counties and zones

A Pacific trough and cold front combined with an atmospheric river to bring heavy snow to much of western Wyoming and portions of central Wyoming. The heaviest snow fell Tetons where the snow was multiple feet fell.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific trough and cold front combined with an atmospheric river to bring heavy snow to much of western Wyoming and portions of central Wyoming. The heaviest snow fell Tetons where the snow was multiple feet fell. The highest amount was 29 inches at the top of the Jackson Hole Ski Resort. Other notable amounts in western Wyoming included 22 inches at Pahaska, 19 inches at Blind Bull Summit in the Salt and Wyoming Range and 20 inches at the Deer Park SNOTEL site in the Wind River Range. Heavy snow fell in the western valleys as well with 1 to 2 feet through the Jackson Valley and 8 to 15 inches the Star Valley. In Hot Springs County, snowbanding developed and brought 8 inches of snow near Lucerne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 14, 3:38 PM MST, 1 hour 22 minutes earlier. Its key messages:

  • A high QPF winter storm is poised to slam western Wyoming tonight through Friday.
  • This winter storm will bring wind and snow to the forecast area, with lesser snow amounts east of the Continental Divide.
  • The heaviest snow will fall tonight into Thursday morning and Thursday night into Friday morning.
  • A brief cooldown is expected once this system passes through as a cold front will drop down Thursday into Friday. Friday night should be a cold night with lows in the single digits for most of the forecast area.
  • A warmup begins this weekend with highs in the 40s and 50s east of the Continental Divide by the start of next week.
Area forecast discussion, Feb 14, 3:38 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
338 PM MST Wed Feb 14 2024

.KEY MESSAGES...

- A high QPF winter storm is poised to slam western Wyoming
  tonight through Friday.

- This winter storm will bring wind and snow to the forecast area,
  with lesser snow amounts east of the Continental Divide.

- The heaviest snow will fall tonight into Thursday morning and
  Thursday night into Friday morning.

- A brief cooldown is expected once this system passes through
  as a cold front will drop down Thursday into Friday. Friday
  night should be a cold night with lows in the single digits
  for most of the forecast area.

- A warmup begins this weekend with highs in the 40s and 50s
  east of the Continental Divide by the start of next week.

&&

.DISCUSSION...
Issued at 216 PM MST Wed Feb 14 2024

This morning low clouds and fog plagued eastern portions of the
forecast area, with freezing drizzle/fog along I-25 from Twenty Mile
Hill up to Buffalo. The fog/freezing drizzle has now lifted/ended,
but the low cloud deck remains and likely will through this
afternoon. Low clouds have also blanketed the Bighorn Basin today,
which has limited their daytime warming. Will have to adjust highs
to represent this as they currently appear too warm. The first
shortwave of two will move into the forecast area tonight, which
will bring heavy snow to western mountains/valleys. Moisture values
are impressive as the NAM has PWATs around 0.4" advecting into
western mountains this evening. Uniform westerly flow across
isentropic surfaces appears likely tonight into Thursday morning,
which is contributing to some impressive snowfall rates shown by
model guidance. The Thursday morning forecast period has an
impressive 12'+ for the Pitchstone Plateau in YNP, which signifies
2"+/hr snowfall rates. A decrease of snow intensity is expected for
Thursday afternoon/evening as the first shortwave exits and the main
shortwave/upper-low begins dropping southeast into the area. This
second wave does have colder air with it and should bring a cold
front through the forecast area sometime from Thursday night into
Friday. Model guidance is not in agreement on the timing of the cold
FROPA, so some changes to the forecast are likely (70%) for Friday.
It does appear the dendritic growth zone will be very deep as this
second wave passes through, so locally higher snowfall amounts are
possible across northern portions of the forecast area if the cold
front passes through quicker than anticipated.

Most locations east of the Continental Divide are not expected to
receive more than a trace of snow until the second wave impacts the
forecast area, Thursday night into Friday. Total snowfall amounts
will be greatest across northern portions of the forecast area as
the mid-level energy and cold front are most likely to coincide
there first. The cold front will drop temperatures on Friday, with
highs in the 20s expected east of the Continental Divide. West of
the Continental Divide, highs are expected to be in the 30s ahead of
the cold front. It will be the coldest night for the foreseeable
future Friday night as lows are expected to drop into the single
digits across the forecast area.

The cooldown won't last long though, as the cold air associated with
the second wave will slide southeast and moderate. At the same time
a ridge is expected to develop over the region. Current model
guidance has this ridge weakening on Sunday as a compact upper-low
races through the region. More snow is likely (60%) for western WY
Sunday into Sunday night as this low races through. Another ridge is
likely to develop once this upper-low passes by, which will keep the
warmup going, especially east of the Continental Divide.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 326 PM MST Wed Feb 14 2024

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Radar shows building showers just to the west in eastern Idaho,
which will be moving east toward western aviation sites in the
next couple hours. Predominant snow should be increasing by 02Z
at KJAC, with some tempo showers on the leading edge. Snow will
continue through most of the day Thursday, and into Friday.
Some of the snow will taper down later Thursday afternoon, with
some cig increases, but another round of snow return Thursday
night. Snow also returns to KBPI/KPNA overnight, and continues
through most of the day Thursday. Snow will vary more at KRKS,
with lighter shower activity now through 18Z/Thu, before
tapering off.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Morning low clouds have lifted, but are still hanging firm
across northern WY. Low clouds and snow will begin to move in
later tonight, starting at KCOD around 09Z. Light snow moves
into KWRL and KCPR late Thursday afternoon, but will remain
light for most of the period. KRIW/KLND will have a tougher time
will predominant snow, as they will be in the shadow of the
Wind River Range this round. A surge of northerly winds pushes
southward Thursday afternoon, bringing a brief period of
20g30kts for all sites. Timing looks better for KCOD/KCPR/KWRL,
but will need adjustments for KRIW/KLND Thursday evening.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 AM MST Friday for WYZ001-012>015-
023-024.

Winter Weather Advisory until 11 AM MST Friday for WYZ002-025.

Winter Weather Advisory from 11 AM Thursday to 11 AM MST
Friday for WYZ003.

Winter Weather Advisory from 5 AM Thursday to 11 AM MST Friday
for WYZ008.

&&

DISCUSSION...Rowe
AVIATION...Straub
Hazardous weather outlook, Feb 14, 3:15 AM MST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
315 AM MST Wed Feb 14 2024

WYZ001>020-022>030-151400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-
Southeast Bighorn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
315 AM MST Wed Feb 14 2024

...Winter Storm Warnings and Winter Weather Advisories in effect for
much of western Wyoming from this evening through Friday morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Mainly light snow during the day. Heavier snow returns to western
Wyoming tonight, especially after midnight. Please see forecasts and
Winter Weather Products for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday into Friday...Snow, heavy at times, continuing across the
west. Some snow moving East of the Divide but most amounts should be
light. Gusty to strong winds are possible Thursday in northern
Wyoming and across the mountain passes. Again, please see forecasts
and Winter Weather Products for details.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Feb 14, 1:21 PM MST, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
121 PM MST Wed Feb 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     Snow             South Entrance          44.13N 110.67W
02/14/2024  E7.0 inch        Teton              WY   Mesonet

            2-Day Report.

1201 PM     Snow             23 ESE Moran Junction   43.75N 110.06W
02/14/2024  E4.0 inch        Teton              WY   Mesonet

            2-Day Report.

1201 PM     Snow             19 NE Bondurant         43.39N 110.13W
02/14/2024  E1.0 inch        Teton              WY   Mesonet

            2-Day Report.

1201 PM     Snow             10 N Bondurant          43.34N 110.43W
02/14/2024  E4.0 inch        Teton              WY   Mesonet

            2-Day Report.

1201 PM     Snow             8 W South Entrance      44.13N 110.83W
02/14/2024  M6.0 inch        Teton              WY   Mesonet

            2-Day Report.

1201 PM     Snow             2 NW Wilson             43.52N 110.91W
02/14/2024  E7.0 inch        Teton              WY   Mesonet

            2-Day Report.

1201 PM     Snow             6 ENE Alta              43.78N 110.93W
02/14/2024  E7.0 inch        Teton              WY   Mesonet

            2-Day Report.

1201 PM     Snow             8 NNE Moran Junction    43.95N 110.45W
02/14/2024  E3.0 inch        Teton              WY   Mesonet

            2-Day Report.

1201 PM     Snow             Kelly                   43.62N 110.63W
02/14/2024  M2.5 inch        Teton              WY   Cocorahs

            2-Day Report.

1201 PM     Snow             Jackson                 43.48N 110.76W
02/14/2024  M3.5 inch        Teton              WY   Cocorahs

            2-Day Report.

1201 PM     Snow             2 SSW Teton Village     43.54N 110.83W
02/14/2024  M6.5 inch        Teton              WY   Cocorahs

            2-Day Report.

1201 PM     Snow             Moose                   43.66N 110.72W
02/14/2024  M5.0 inch        Teton              WY   CO-OP Observer

            2-Day Report.

1201 PM     Snow             4 WNW Moran Junction    43.86N 110.59W
02/14/2024  M7.6 inch        Teton              WY   CO-OP Observer

            2-Day Report.

1201 PM     Snow             1 NNE Jackson           43.48N 110.76W
02/14/2024  E2.9 inch        Teton              WY   CO-OP Observer

            2-Day Report.

1201 PM     Snow             19 NE Bondurant         43.41N 110.16W
02/14/2024  M0.2 inch        Teton              WY   CO-OP Observer

            2-Day Report.

1201 PM     Snow             7 SSE Rock Springs      41.50N 109.16W
02/14/2024  M0.3 inch        Sweetwater         WY   Cocorahs

1201 PM     Snow             1 SSE Green River       41.50N 109.46W
02/14/2024  M0.1 inch        Sweetwater         WY   Cocorahs

1201 PM     Snow             1 SSW Green River       41.51N 109.48W
02/14/2024  M0.1 inch        Sweetwater         WY   Cocorahs

1201 PM     Snow             20 NW Calpet            42.49N 110.53W
02/14/2024  E4.0 inch        Sublette           WY   Mesonet

            2-Day Report.

1201 PM     Snow             17 ESE Turnerville      42.76N 110.59W
02/14/2024  E4.0 inch        Sublette           WY   Mesonet

            2-Day Report.

1201 PM     Snow             14 E Bondurant          43.17N 110.14W
02/14/2024  E3.0 inch        Sublette           WY   Mesonet

            2-Day Report.

1201 PM     Snow             6 WNW Cora              42.99N 110.09W
02/14/2024  M0.8 inch        Sublette           WY   Cocorahs

1201 PM     Snow             East Entrance           44.49N 110.00W
02/14/2024  M2.8 inch        Park               WY   CO-OP Observer

            2-Day Report.

1201 PM     Snow             21 NE Cokeville         42.30N 110.68W
02/14/2024  E2.0 inch        Lincoln            WY   Mesonet

            2-Day Report.

1201 PM     Snow             15 NNE Cokeville        42.27N 110.81W
02/14/2024  E2.0 inch        Lincoln            WY   Mesonet

            2-Day Report.

1201 PM     Snow             15 ESE Smoot            42.53N 110.66W
02/14/2024  E5.0 inch        Lincoln            WY   Mesonet

            2-Day Report.

1201 PM     Snow             8 S Smoot               42.51N 110.91W
02/14/2024  E4.0 inch        Lincoln            WY   Mesonet

            2-Day Report.

1201 PM     Snow             6 ENE Smoot             42.65N 110.81W
02/14/2024  E3.0 inch        Lincoln            WY   Mesonet

            2-Day Report.

1201 PM     Snow             3 SE Turnerville        42.82N 110.84W
02/14/2024  E5.0 inch        Lincoln            WY   Mesonet

            2-Day Report.

1201 PM     Snow             16 ENE Turnerville      42.96N 110.61W
02/14/2024  E4.0 inch        Lincoln            WY   Mesonet

            2-Day Report.

1201 PM     Snow             5 SSE Smoot             42.55N 110.89W
02/14/2024  E2.0 inch        Lincoln            WY   Cocorahs

            2-Day Report.

1201 PM     Snow             2 S Bedford             42.87N 110.94W
02/14/2024  E5.1 inch        Lincoln            WY   Cocorahs

            2-Day Report.

1201 PM     Snow             1 SE Thayne             42.90N 110.98W
02/14/2024  E4.0 inch        Lincoln            WY   Cocorahs

            2-Day Report.

1201 PM     Snow             4 NE Thayne             42.96N 110.95W
02/14/2024  M3.1 inch        Lincoln            WY   Cocorahs

            2-Day Report.

1201 PM     Snow             4 NNE Thayne            42.97N 110.96W
02/14/2024  M3.0 inch        Lincoln            WY   Cocorahs

            2-Day Report.

1201 PM     Snow             5 NNE Thayne            42.98N 110.95W
02/14/2024  M2.5 inch        Lincoln            WY   Cocorahs

            2-Day Report.

1201 PM     Snow             3 N Etna                43.08N 111.00W
02/14/2024  M3.7 inch        Lincoln            WY   Cocorahs

            2-Day Report.

1201 PM     Snow             2 NNW Turnerville       42.87N 110.91W
02/14/2024  M1.0 inch        Lincoln            WY   CO-OP Observer

            2-Day Report.

1201 PM     Snow             Afton                   42.73N 110.93W
02/14/2024  M1.7 inch        Lincoln            WY   CO-OP Observer

            2-Day Report.

1201 PM     Snow             1 NNE Buffalo           44.36N 106.69W
02/14/2024  M0.5 inch        Johnson            WY   Cocorahs

            2-Day Report.

1201 PM     Snow             13 SSE Buffalo          44.17N 106.61W
02/14/2024  E0.3 inch        Johnson            WY   Cocorahs

            2-Day Report.

1201 PM     Snow             1 WNW Dubois            43.54N 109.66W
02/14/2024  M1.0 inch        Fremont            WY   CO-OP Observer

            2-Day Report.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
February 14, 5:00 PM MST to February 16, 11:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell in Yellowstone Park, with a maximum amount of 21 inches at the Lewis Lake Divide SNOTEL site.

Winter Storm, Absaroka Mountains

When
February 14, 5:00 PM MST to February 16, 11:00 AM MST
Where
Absaroka Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Over a foot of snow fell across portions of the Absarokas, with a maximum of 21 inches at Pahaska.

Winter Storm, Teton & Gros Ventre Mountains

When
February 14, 5:00 PM MST to February 16, 5:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Amounts of new snow over 18 inches were widespread across the Tetons, with some locations having over 2 feet. The highest amount was 29 inches at the top of the Jackson Hole Ski Resort.

Winter Storm, Jackson Hole

When
February 14, 5:00 PM MST to February 16, 5:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Snowfall amounts around the Jackson Valley ranged from 7 to 15 inches.

Winter Storm, Star Valley

When
February 14, 5:00 PM MST to February 16, 5:00 PM MST
Where
Star Valley forecast zone
Reported by
CoCoRaHS
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Up to 14 inches of snow fell in the northern portions of the Star Valley. Amounts dropped to around 3 inches near Afton.

Winter Storm, Salt River & Wyoming Ranges

When
February 14, 5:00 PM MST to February 16, 5:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell in the Salt and Wyoming Range. The maximum amount was 19 inches at the Blind Bull SNOTEL site.

Winter Storm, Wind River Mountains West

When
February 14, 5:00 PM MST to February 16, 5:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell in the western Wind River Range, with a maximum amount of 18 inches.

Winter Storm, Wind River Mountains East

When
February 14, 5:00 PM MST to February 16, 5:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell along the eastern slopes of the Wind River Range, with a maximum of 20 inches at the Deer Park SNOTEL site.

Winter Storm, Southwest Big Horn Basin

When
February 16, 12:00 AM MST to 2:00 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

A trained spotter reported 8 inches of snow near Lucerne.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162634, 1162636, 1162640, 1162641, 1162643, 1162646, 1162649, 1162653, 1162656.